Aside from the pain, heavy bleeding, and bloating that women with uterine fibroids often experience, another common worry surfaces—how it will affect sexual intercourse. Unfortunately, fibroids can present obstacles in the bedroom, but through treatment, a happy and fulfilling sex life is possible.
What Are Uterine Fibroids?
Fibroids are noncancerous tumors that grow on or inside the walls of the uterus. The symptoms themselves that accompany fibroids may get in the way of sexual intercourse or make it unpleasant:
Heavy bleeding: Menstruating for longer than a week and bleeding between periods can make it difficult and even impossible to have sexual intercourse.
Pelvic pain: Pain in the pelvis and lower abdomen can make intercourse uncomfortable. Large tumors can put pressure on the walls of the uterus, causing pain. If a fibroid grows near the cervix at the end of the vaginal tract, intercourse can be very distressing.
Abdominal bloating: Depending on the size of the fibroids, the abdomen can become noticeably enlarged, even resembling pregnancy, which can interfere with sex.
Urinary incontinence and frequency: Feeling the need to urinate often can get in the way and make sex unappealing.
Because of these symptoms, another effect that fibroids may have is the loss of libido. Not surprisingly, the desire to have intercourse can be diminished when it becomes painful, with many women feeling it may not be worth the struggle.
Learn More About Your Solutions
From minimally invasive to surgical, there are several fibroid treatment options that can improve and even eliminate the symptoms listed above. If you think you may have fibroids and your sex life is suffering, the best thing to do is talk to your gynecologist to help you decide which treatment option is best for you.
PLEASE NOTE: The above information should not be construed as providing specific medical advice but rather to offer readers information to better understand their lives and health. It is not intended to provide an alternative to professional treatment or to replace the services of a physician.